Can Robitussin and Motrin Cause Heart Attacks in Kids?

Are Motrin and Robitussin dangerous?. RonTech2000/E+/Getty Images

On any given day there are many fake stories passed around on social media warning us about the dangers of one thing or another. When these stories are related to health, I try to pay attention and dig deeper to get to the truth. 

One such story that I came across involves the use of Robitussin and Motrin in children. The story claims that these medications are dangerous and can cause heart attacks in kids when taken together.

I have been a pediatric nurse for a long time and have never heard of any such warning, so I was immediately suspicious. 

If you haven't seen it, the story reads:

Medicine interaction! 

Madison, age 8, passed away just a few days ago. We've been asked to pass this on. Doctors told her family that there have been quite a few children Madison's age that have died recently the same way that she did. The only common link between them was that they were given Motrin (ibuprofen) and Robitussin together, this caused a heart attack. 

They believe this is what happened to them. They told her to alert everyone to this. Do not give children both of these medicines together. You can give them one or the other but not both. 

When Madison collapsed she suffered a heart attack and they were able to revive her but the loss of oxygen damaged her brain and she was put on the respirator. 

After this she had four strokes before she died after being taken off the respirator. Please pass this on.

Any parent who sees this would understandably be concerned. No one wants to unknowingly harm their child and these are two very common medications. 

Is The Threat Real?


There are no ingredients in Motrin (which contains ibuprofen) or Robitussin (which, depending on the formulation and type that you get, contains dextromethorphan - a cough suppressant - and sometimes chlorpheniramine - an antihistamine) that interact with each other.

These ingredients are present in other medications sold under different brand names, so it doesn't make sense that the warning would only be for these two brands if it were true. 

Add to that the fact that these are widely used medications and if there were any such danger, a widespread warning would be put out by public health officials and health care providers. 

This story has been circulating since at least 2008 with no clear origin, indication of whether or not this child actually existed, or suffered a "heart attack" and no evidence to back it up. 

Finally, a majority of pediatric deaths do not occur due to heart problems. Most children that get sick and pass away die from respiratory failure - meaning their lungs stop working before their hearts do. This is unlike in adults who more often have cardiac problems and more frequently die from heart failure without any respiratory issues. Heart attacks are possible in children but they are very rare. 

Warnings You Should Be Aware Of

It is important for parents to understand that Robitussin (or any other cough/cold medication) should not be given to a child under 4.

These medications do have side effects and are not approved for use in young kids. 

The Bottom Line

This claim about the dangers of Motrin and Robitussin is very clearly a myth. 


Shelley C Springer, MD, MBA, MSc, JD, FAAP; Chief Editor: Timothy E Corden, MD "Pediatric Respiratory Failure". MedScape 27 Apr 14. 31 Mar 15.

Continue Reading